Alert archive / Ohio / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 202, NWS Northern Indiana

July 27, 2003Allen County, Van Wert County, Ohio

NWS Northern Indiana issued this severe thunderstorm warning at Jul 27, 2003, 5:25 PM EDT for Allen County, Van Wert County, Ohio. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2003, 5:25 PM EDT (21:25 UTC)
Expired
Jul 27, 2003, 6:15 PM EDT
In force
50 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

Counties Allen County, OH, Van Wert County, OH

The radar

The Northern Indiana radar (KIWX), 128 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 27, 2:30 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.4 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1276 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

088 
WUUS53 KIWX 272125
SVRIWX
OHC003-161-272215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
524 PM EDT SUN JUL 27 2003

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALLEN COUNTY IN OHIO
  VAN WERT COUNTY IN OHIO

* UNTIL 615 PM EDT

* AT 524 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER VENEDOCIA...MOVING EAST AT 45 MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...      
  VAN WERT
  DELPHOS
  ELIDA
  CAIRO
  LIMA
  BEAVERDAM
  LAFAYETTE

SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE
STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4071 8441 4072 8480 4098 8480 4099 8444
          4085 8428 4092 8386 4065 8386

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 2:40 PM EDT, 2 hours 45 minutes earlier.

Area forecast discussion, Jul 27, 2:40 PM EDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
140 PM EST SUN JUL 27 2003

PREFRONTAL TROUGH LOCATED OVER THE NORTHERN PART OF THE CWA EARLY
THIS AFTERNOON...WITH CONVECTION FIRING ALONG IT. WITH AMPLE MSTR TO
THE SOUTH...DECENT WRLY 850MB FLOW AND SLOW MVMT OF BOUNDARY TOWARDS
THE SOUTH...AM EXPECTING PRECIP TO LINGER THROUGH MUCH OF THE
EVENING...MAINLY SOUTH OF INTERSTATE 80...THEN DRIFTING SLOWLY SOUTH
FROM THERE OVERNIGHT. WILL ADD MENTION OF HEAVY RAIN TO THIS
EVENING...BUT HOLD OFF ON SVR MENTION SINCE IT LOOKS LIKE HEAVY RAIN
THREAT WILL BE GREATER THAN SVR INTO THE OVERNIGHT HOURS. FRONT
STILL LOOKS TO BE IN THE SOUTHERN COUNTIES MAINLY MOM AM...BUT WITH
NO MAJOR PUSH EXPECTED RIGHT AWAY...WILL NOT WORRY ABOUT TIMING THE
PRECIP OUT OF THOSE COUNTIES.

HIGH PRESSURE WILL CLEAR THINGS OUT UNTIL WEDS WHEN NEXT SYSTEM
APPROACHES FROM THE WEST. MODELS HAVE BEEN TRENDING SLOWER WITH THIS
SYSTEM. THINK THAT WEDS COULD BE DRY EVERYWHERE...BUT TO MATCH WITH
SURROUNDING SITES AND PLAY IT SAFE WILL KEEP CHC POPS IN THE NW FOR
WEDS AFTN. TEMPS EXPECTED TO BE BELOW NORMAL ON MONDAY...WITH
MODERATION BACK TO NEAR NORMAL BY MID WEEK.

EXTENDED DISCUSSION...WED NGT THROUGH SUNDAY
ONLY MINOR CHANGES TO EXTENDED GRIDS. BEST CHC FOR PRECIP WITH NEXT
SYSTEM LOOKS TO BE THURS THROUGH SAT...BUT WILL KEEP CHC POPS IN
WEDS NGT TO BLEND WITH SITES. WILL HAVE SUNDAY DRY AS LOOKS LIKE
WILL BE IN BETWEEN SYSTEMS.

.IWX...
IN...NONE.
MI...NONE.
OH...NONE.

FISHER/PBM
Hazardous weather outlook, Jul 27, 5:52 AM EDT, 11 hours 33 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-280945-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
452 AM EST SUN JUL 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED FROM LATE THIS MORNING INTO
TONIGHT ACROSS THE REGION. SEVERE THUNDERSTORMS WITH DAMAGING WINDS
AND HEAVY RAINFALL ARE POSSIBLE THIS AFTERNOON AND EARLY THIS
EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY THROUGH SATURDAY. IT
REMAINS TOO EARLY TO DETERMINE IF ANY OF THESE STORMS WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND THIS EVENING.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

In the hours before

Special weather statement, Jul 27, 4:47 PM EDT, 38 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>080-272200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
347 PM EST SUN JUL 27 2003

...SEVERE THUNDERSTORM WATCH NUMBER 807 FOR PORTIONS OF NORTHERN
INDIANA AND EXTREME SOUTHWESTERN LOWER MICHIGAN HAS BEEN CANCELED...

THE SEVERE THUNDERSTORM WATCH IS NO LONGER IN EFFECT FOR THE
FOLLOWING COUNTIES. IN MICHIGAN...BERRIEN AND CASS. IN
INDIANA...LAPORTE...ST JOSEPH...ELKHART...STARKE...MARSHALL
...KOSCIUSKO...FULTON...PULASKI...WHITE...CASS AND MIAMI. SHOWERS
AND THUNDERSTORMS WILL CONTINUE INTO THE EARLY EVENING HOURS...BUT
THE THREAT FOR SEVERE WEATHER HAS ENDED.

THE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 5 PM EST (6 PM
EDT) FOR THE FOLLOWING COUNTIES. IN MICHIGAN...ST JOSEPH AND BRANCH.
IN INDIANA...LAGRANGE...DEKALB...NOBLE...STEUBEN...WHITLEY...ALLEN
...JAY...WELLS...HUNTINGTON...WABASH...GRANT...BLACKFORD AND
ADAMS.

Nearby

Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.